Florida, 2003

Hail in Florida, March 1, 2003

March 1, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 1, 2:50 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 1, 2:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST SAT MAR 1 2003

ABUNDANT MOISTURE ASSOCIATED WITH OLD FRONTAL BOUNDARY COMBINED WITH
SHORT WAVE ENERGY MOVING OUT OF GULF OF MEXICO WILL SET THE STAGE
FOR A VERY SOGGY DAY ACROSS CWA. PRECIP WILL BE INCREASING THROUGH
THE MORNING HOURS AND SHIFTING NORTHWARD AS FRONT TEMPORARILY LIFTS
OUT. FOR THIS REASON HIGHEST POPS ARE OVER NORTH PART OF CWA BUT
ONLY TO INDICATE THAT THERE MIGHT BE AT LEAST SOME BREAK IN PRECIP
OVER SOUTHERN PART LATER IN DAY.

AS SURFACE LOW DEVELOPS TONIGHT... OUR RECALCITRANT FRONT ONCE MORE
HEADS SOUTHWARD BRINGING YET ANOTHER SHOT OF PRECIP BEFORE FINALLY
SHIFTING SOUTH OF MOST OF CWA LATE SUNDAY.

TEMPS TODAY ARE SHADED DOWNWARD SLIGHTLY TO ACCOUNT FOR MINIMAL
INSOLATION DESPITE RETURN TO WARM SECTOR AND ALSO SUNDAY NIGHT AS
NEW RUNS ARE A LITTLE MORE AGGRESSIVE WITH THE COLD AIR ADVECTION
WHEN THE FRONT MAKES ITS MOVE SOUTHWARD.

MARINE...HIGH PRESSURE WEDGE TO OUR N...A WARM FRONT TO OUR S...AND
AND AN INVERTED COASTAL TROUGH ARE CREATING A TIGHT PGRAD OVER OUR
NEARSHORE COASTAL WATERS. NLY WINDS HAVE BEEN SUSTAINED NEAR 15KTS
AT SAUF1 SINCE 01Z. FURTHER OFFSHORE BUOY 41012 HAS BEEN REPORTING
ESE WINDS JUST NOW INCREASING TO 16KT. SEAS ARE RUNNING 2-4FT. GFS
IS NOT DEPICTING COASTAL TROUGH WELL SO WILL LEAN TOWARD THE MESOETA
FOR DIRECTIONAL GUIDANCE IN THE SHORT TERM. WILL MOST LIKELY WORD
FIRST PERIOD FOR 10-15 KTS...MAYBE A SOLID 15KTS DEPENDING ON OBS
NEAR ISSUANCE TIME. WINDS VEER S TODAY ONCE WARM FRONT LIFTS NWD
OVER THE WATERS. AS LOW PRESS DEVELOPS TO OUR N TONIGHT...WINDS
INCREASE TO SCEC CONDITIONS BY SUN MORNING. SCEC/MARGINAL SCA
CONDITIONS CONTINUE MON MORNING. HIGH PRESS BUILDS JUST N OF THE
WATERS MON AFTN INTO TUE AS WINDS/SEAS FALL BLO HEADLINE CRITERION.
FLOW BEGINS TO VEER LATE TUE DUE TO THE APPROACH OF A COLD FRONT
PROGGED TO MOVE THROUGH THE AREA WED WHEN SCEC WILL LIKELY BE NEEDED
ONCE AGAIN.

FIRE WEATHER...NO HEADLINES. WILL MENTION BREEZY CONDITIONS TOMORROW
ASSOCIATED WITH FRONTAL PASSAGE. ALSO LOW CIGS TODAY AND TONIGHT
WILL CALL FOR LOWER MIXING HEIGHTS.

FCSTID =    1
AMG   65  55  72  45 / 100  80  10  20
SSI   64  57  69  49 / 100  80  30  20
JAX   70  61  73  48 / 100  70  40  20
SGJ   69  61  71  52 /  90  70  60  30
GNV   72  61  74  51 /  90  70  60  30
OCF   73  62  74  53 /  70  70  70  30

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...LETRO
MARINE/FIRE WX...BROYLES
Hazardous weather outlook, Mar 1, 5:15 AM EST, 2 hours 45 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 AM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA TODAY AND
TONIGHT. STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY STRONG GUSTY
WINDS. RAIN MAY BE HEAVY AT TIMES...CAUSING PONDING OF WATER ON
ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 1, 5:51 AM EST, 2 hours 9 minutes before
FLZ032-037-011115-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
551 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND PUTNAM COUNTIES THROUGH
620 AM...

AT 551 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 4 MILES SOUTHWEST OF KEYSTONE HEIGHTS...OR ABOUT 3 MILES
NORTHWEST OF MELROSE...MOVING EAST AT 50 MPH. THIS WILL ALSO AFFECT
AREAS AROUND PUTNAM HALL...LAKE GENEVA...KEYSTONE HEIGHTS...
FLORAHOME...CARRAWAY...PENNEY FARMS...PALATKA AND GREEN COVE SPRINGS
THROUGH 615 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:24 AM EST, 1 hour 36 minutes before
FLZ036-011200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 700 AM
EST...

AT 624 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF NEWBERRY...OR ABOUT
11 MILES EAST OF TRENTON...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...
ALACHUA...LA CROSSE...GAINESVILLE...ROCHELLE AND GAINESVILLE AIRPORT
THROUGH 700 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:40 AM EST, 1 hour 20 minutes before
FLZ033-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
640 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ST. JOHNS COUNTY THROUGH 715 AM
EST...

AT 640 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF HASTINGS...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPUDS...HASTINGS...BAKERSVILLE...ELKTON...DUPONT CENTER...ST.
AUGUSTINE SOUTH AND ST. AUGUSTINE THROUGH 715 AM EST. SMALL HAIL HAS
ALREADY BEEN REPORTED WITH THIS STORM... AND HAIL UP TO ONE HALF
INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:49 AM EST, 1 hour 11 minutes before
FLZ038-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN FLAGLER COUNTY THROUGH
715 AM EST...

AT 649 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES WEST OF PALM COAST...OR ABOUT 7
MILES NORTH OF ANDALUSIA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM COAST THROUGH 715 AM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 7:21 AM EST, 39 minutes before
FLZ035-011300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORM MOVING THROUGH GILCHRIST COUNTY...

AT 721 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF TRENTON...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TRENTON AND BELL THROUGH 800 AM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 1, 7:25 AM EST, 35 minutes before
FLZ031-032-011315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD AND WESTERN CLAY
COUNTIES THROUGH 815 AM...

AT 725 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HAMPTON...OR ABOUT 11 MILES
NORTHWEST OF MELROSE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAMPTON...STARKE...
LAWTEY...KINGSLEY AND MIDDLEBURG THROUGH 815 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

BROYLES

The radar

The Jacksonville radar (KJAX), 109 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alachua

When
March 1, 8:00 AM EST
Where
Alachua County, Alachua
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.783, -82.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340899.